Why You Need To Talk To Your Doctor After You Go On Birth Control
Could your birth control be increasing your risk of depression? Maybe, according to a new study. But before you start blaming all your probs on your BC, there's more you need to know.
You made the big decision to talk to your doctor about getting on birth control, and probably felt like you had your sh*t together. (Totally true, BTW.) But after you got the prescription, you were probably like, Peace out, doc! However, a new study shows why it's so important for you to keep the convo going with your physician as your body adjusts to being on birth control.
To break it down: Research recently published in JAMA Psychiatry showed that teen girls who use hormonal birth control (which is basically almost all the kinds, with the exception of the copper IUD, diaphragm, and sponge) were at an 80 percent higher risk for being prescribed antidepressants. That number is even higher if your BC is progestin-only, like the mini pill, implant, and some IUDs. So what does this mean for you? Dr. Colleen Krajewski, M.D., an OB/GYN in Pittsburgh, PA, and an advisor for bedsider.org, an online resource for birth control information, says there's no reason to freak out about continuing to use your BC.
Are Birth Control Blues a Thing?
"It cannot be said that birth control causes depression," Dr. Colleen says. "This study does not establish a direct link between the two. What it does show is that women on birth control are prescribed antidepressants at a higher rate."
Here's the thing: the study doesn't take into consideration all of the things that are going on in a girl's life right around the same time she may be going on birth control — body image issues, bullying, a tougher course load at school, and if you're using BC because you're in a sexual relationship, the stress and anxiety that comes along with that. These are all things that can cause teens to feel majorly bummed out, whether they're on birth control or not.
So What If You Aren't Feeling Yourself?
Still, birth control can have side effects — and that's a very real thing — so there's no shame in switching up your BC game if you need to. "I remember when I first went on birth control, I would get angry really easily," says Gillian, 18, from Piscataway, NJ. She went to see her doctor — exactly what Dr. Colleen recommends.
"If your mood is being affected in a negative way, there are other options and your doctor can help you find a solution," Dr. Colleen says. "It's important not to try to do it on your own — rapidly going on and off birth control can really screw with your emotions."
To make it easier to check in with your doctor, ask for an easy way to get ahold of her before you leave the office — many physicians have services that allow you to text or email them for quick answers to your questions. (Find a healthcare professional you can trust at stayteen.org.)
And let's not forget what birth control absolutely does do, and likely why you chose to go on it in the first place: your BC helps clear up acne, reduce PMS, regulate your flow, and obvs the big one, prevent pregnancy. The teen birth rate is 46 percent lower than it was in 2007, and that's largely due to proper use of contraception, according to research published in the Journal of Adolescent Health. We're just saying.
So the bottom line: Don't just break up with your birth control — discuss it with your doc first.
See the original article HERE.